Library

| Daily Briefing

A drug labeling mix-up left 17 children with 'werewolf syndrome'


At least  17 children in Spain have been diagnosed with hypertrichosis, also known as "werewolf syndrome," after a drug manufacturer mislabeled drugs used to treat alopecia and hair loss as drugs to treat heartburn and acid reflux in children.

Download the cheat sheet on pediatric telehealth

What is werewolf syndrome?

Werewolf syndrome causes an excess production of hair in either a specific area or all over the body. In the case of the children in Spain, hair appeared on their foreheads, cheeks, arms, and legs, one mother told the Spanish newspaper El País.

Much remains unknown about the condition, which according to Healthline may be genetic in some cases. According to USA Today, other cases have been connected to misuse of minoxidil, the active ingredient in Rogaine, which is used to treat hair loss—and in those cases the condition is temporary.

The Spanish Dermatology Association estimated the excess hair that affected the 17 children should fall out after about three months.

A drug label mix-up

According to María Luisa Carcedo, Spain's health minister, the cases developed after Spain-based drugmnaker Farma-Química Sur mislabeled minoxidil as omeprazole, and parents unknowingly gave the wrong drug to their children to treat heartburn. Omeprazole is a heartburn medication commonly sold in the United States as Prilosec.

The children who took the mislabeled medication developed werewolf syndrome and began rapidly growing hair on their bodies. Some of the affected children are babies, according to the New York Times.

According to Carcedo, the drugmaker has been shut down until the situation is resolved and the medication has been taken off the market. "We have immobilized all the batches," she said.

An employee for Farma-Química Sur who declined to give her name to the Times, said the company executives are meeting with lawyers to discuss the situation. The company did not give details on exactly how the medications were mislabeled (Bote, USA Today, 8/28; Minder, New York Times, 8/29; Biggers, Healthline, 4/26/17).


SPONSORED BY

INTENDED AUDIENCE

AFTER YOU READ THIS

AUTHORS

TOPICS

Don't miss out on the latest Advisory Board insights

Create your free account to access 2 resources each month, including the latest research and webinars.

Want access without creating an account?

   

You have 2 free members-only resources remaining this month remaining this month.

1 free members-only resources remaining this month

1 free members-only resources remaining this month

You've reached your limit of free monthly insights

Become a member to access all of Advisory Board's resources, events, and experts

Never miss out on the latest innovative health care content tailored to you.

Benefits include:

Unlimited access to research and resources
Member-only access to events and trainings
Expert-led consultation and facilitation
The latest content delivered to your inbox

You've reached your limit of free monthly insights

Become a member to access all of Advisory Board's resources, events, and experts

Never miss out on the latest innovative health care content tailored to you.

Benefits include:

Unlimited access to research and resources
Member-only access to events and trainings
Expert-led consultation and facilitation
The latest content delivered to your inbox
AB
Thank you! Your updates have been made successfully.
Oh no! There was a problem with your request.
Error in form submission. Please try again.